Alabama, 2023Drought in Alabama, November 14 to 28, 2023
November 14 to 28, 2023 · NWS BMX · 3 events in 3 counties and zones
Abnormally dry weather carried over from October through November for portions of south central Alabama, resulting in several weeks of Severe (D2) drought conditions. The governor of Alabama issued a No Burn Order for the entire state of Alabama on November 9th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry weather carried over from October through November for portions of south central Alabama, resulting in several weeks of Severe (D2) drought conditions. The governor of Alabama issued a No Burn Order for the entire state of Alabama on November 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 13, 11:50 PM CST, 10 minutes earlier.
Area forecast discussion, Nov 13, 11:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1150 PM CST Mon Nov 13 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Tuesday)
Issued at 1143 AM CST MON NOV 13 2023
Central Alabama will be within somewhat of a unique setup over the
next couple of days sandwiched between a large ridge moving east
across the Midwest and Ohio Valley, and an upper-level cutoff low
over western Texas which is initiating surface cyclogenesis in the
northwestern Gulf of Mexico. This orientation will produce low-level
northeasterly flow across the area while mid to upper-level flow
will be out of the west-southwest, resulting in a low to mid level
moisture gradient with drier air over the northern half of the CWA
and deeper moisture content confined to the Gulf Coast region. While
we still have cirrus clouds over the area, most of the low clouds
have been shoved back to the southwest, and some filtered sun will
be possible today which should allow for temperatures to warm into
the upper 60s to lower 70s despite weak height falls.
A surface low will form south of Louisiana tonight and drift
eastward across the northern Gulf of Mexico producing showers along
the Gulf Coast. It will take some time for deeper moisture to return
to Central Alabama due to the easterly low-level winds, so it
appears that higher rain chances will remain just southwest of the
forecast area tonight and for much of the day tomorrow, but Chance
to Likely PoPs will develop across the far southwest by tomorrow
afternoon/evening as the low moves closer to the Florida Panhandle.
Temperatures will be a few degrees cooler due to increasing clouds
with highs in the mid to upper 60s.
86/Martin
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 1249 PM CST MON NOV 13 2023
No major changes needed for the forecast Tuesday night through
Sunday. There's still quite a bit of uncertainty on the northern
extent of precip Tuesday night through Thursday. Areas generally
south of the Hwy 80 corridor have the best chance of seeing 1" or
higher in rainfall through Thursday while locations across the far
northern counties may see very little rain.
25/Owen
Previous long-term discussion:
(Tuesday night through Sunday)
Issued at 159 AM CST MON NOV 13 2023
A southern stream shortwave currently near the Texas Big Bend will
be located over the Lower Mississippi Valley by Tuesday night,
moving slowly eastward across southern Alabama Wednesday before
weakening as it moves towards the Florida peninsula Thursday. At the
surface the shortwave will interact with a stalled front over the
northern Gulf resulting in a wave of low pressure. Meanwhile a 1032
mb high over the Mid-Atlantic will reinforce a persistent CAD wedge
and stable easterly winds at the surface. The tightening pressure
gradient between these two features will result in some 20 to 30 mph
wind gusts on Wednesday. There continues to above normal model
spread for this lead time regarding the low-level wind fields
associated with the wave of low pressure, resulting in continued
uncertainty regarding the northern extent of precipitation. Was
hesitant to follow the NBM trend of lower PoPs Tuesday night and
Wednesday except in the far northeast counties, so stuck close to
the previous forecast given the waffling model solutions and
abundant mid-level moisture. Probabilities for any beneficial
rainfall above 1 inch remain less than 50 percent across the
northern half of the area. Meanwhile across the southern half of the
area there continues to be some meaningful probabilities of 2 to 3
inches especially along our southern border. Temperatures will be
highly dependent on rainfall location and intensity.
Some moisture and rain chances may linger into Thursday depending on
the eastward progression and weakening of the shortwave, with the
Gulf low weakening and a new surface low over the Bahamas becoming
dominant. High temperatures will remain dependent on the extent of
the associated cloudcover. A vigorous northern stream shortwave in
northwest flow aloft and associated cold front Friday/Friday night
will eventually scour out this moisture, while some light showers
will be possible along the front. Saturday looks dry for outdoor
activities with northwesterly winds. The next system may begin to
approach the area as early as Sunday night, but there is plenty of
spread in the guidance regarding timing and details of the trough
and any potential surface cyclogenesis.
32/Davis
&&
.AVIATION...
(06Z TAFS)
Issued at 1142 PM CST MON NOV 13 2023
VFR conditions are expected through this TAF cycle. An area of
light rain ahead of a Gulf low will gradually lift northward late
tonight and today, impacting mainly the southern terminals this
TAF cycle, but should have limited impact on visibilities. Cigs
will gradually lower through the period, but remain VFR until
after this TAF cycle. Light winds overnight will become easterly
at 8 to 10 kts Tuesday.
32/Davis
&&
.FIRE WEATHER...
Rain chances will return from south to north late tonight through
Tuesday night. Light to moderate rain continues Wednesday through
Thursday morning with the highest rainfall amounts south. RH
values will drop into the 30 to 45 percent range Tuesday afternoon
across northern portions of Central Alabama with higher values
further south. Winds will be gusty Tuesday night through
Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 45 68 46 60 / 0 0 40 50
Anniston 47 69 47 60 / 0 0 40 50
Birmingham 51 67 50 59 / 0 0 50 60
Tuscaloosa 51 70 48 60 / 0 20 70 60
Calera 51 68 49 59 / 0 10 50 60
Auburn 51 64 48 56 / 0 20 50 70
Montgomery 52 64 49 61 / 10 40 70 70
Troy 53 64 48 62 / 40 60 70 70
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...86
LONG TERM....25
AVIATION...32/Davis
Hazardous weather outlook, Nov 13, 2:12 AM CST, 21 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
212 AM CST Mon Nov 13 2023
ALZ011>015-017>050-141115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
212 AM CST Mon Nov 13 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Marengo
- When
- November 14, 12:00 AM CST to November 28, 12:00 AM CST
- Where
- Marengo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Drought severity increased to severe (D2) in mid November but decreased back to (D1) by the end of the month due to increased rainfall.
Drought, Barbour
- When
- November 14, 12:00 AM CST to November 28, 12:00 AM CST
- Where
- Barbour forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Drought severity increased to severe (D2) in mid November but decreased back to (D1) by the end of the month due to increased rainfall.
Drought, Dallas
- When
- November 19, 12:00 AM CST to November 28, 12:00 AM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -87.106 (the zone’s center; the record gives no point)
Drought severity increased to severe (D2) in mid November but decreased back to (D1) by the end of the month due to increased rainfall.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Gulf of Mexico, November 14 to 16, 202375 kt wind · 19 events
- Drought in Georgia, November 14 to 30, 20235 events
- Drought in Missouri, November 14 to 30, 20233 events
- Drought in Georgia, November 14 to 28, 20232 events
- Drought in Kansas, November 14 to 30, 20232 events
- Coastal Flood and High Wind in Alaska, November 14 to 16, 202367 kt wind · 2 events
- Flash Flood in Florida, November 14, 20231 event
- Winter Weather in Alaska, November 14 to 17, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143118, 1143119, 1143121.